Kentucky, 2011

Flooding in Kentucky, February 25 to 28, 2011

February 25 to 28, 2011 · NWS PAH · 3 events in 3 counties and zones

Spring river flooding arrived early across the region. Two heavy rainfall events during the last week of the month produced 3 to 6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Spring river flooding arrived early across the region. Two heavy rainfall events during the last week of the month produced 3 to 6 inches. The flooding was enhanced by snowmelt following the snowy weather of January into early February. Both the Green and Ohio Rivers rose above flood stage at many locations during the last few days of the month. The flooding along both rivers was minor in February, consisting of flooded lwo-lying fields. However, the rivers continued rising in March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 25, 5:32 AM CST, 6 hours 28 minutes earlier.

Area forecast discussion, Feb 25, 5:32 AM CST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
532 AM CST FRI FEB 25 2011

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE

&&

.DISCUSSION...
SYSTEM DEPARTED WITH FLURRIES ON THE BACK SIDE...SHOULD
WANE/DISSIPATE BY 12Z OR SHORTLY THEREAFTER. GUSTY WINDS
THE SAME. DRY WEATHER PATTERN RETURNS AND HOLDS THRU SATURDAY.
SATURDAY NIGHT/BY 12Z SUN...MOISTURE ADVECTION ON DEEPENING SWLY
FLOW ALOFT WILL KICK IN. RIGHT NOW...ONLY GFS MODELS QPF BY 12Z
SUN. THEREFORE WE'LL HOLD OFF POPS TIL SUNDAY...WHEN DEVELOPING
LOW PRESSURE SYSTEM EVOLVES THRU PLAINS AND LIFTS WARM FRONT INTO
OUR VICINITY. STRONGER ASCENT ON WARM AIR UPGLIDE WILL INITIATE
SHOWERS/THUNDERSTORMS AS ELEVATED AND EVEN SURFACE BASED INDICES
SUPPORT CONVECTIVE POTENTIAL. PWS AGAIN APPROACH 99TH PERCENTILE
BY 00Z-06Z MONDAY...SO HEAVY RAINS WILL BE POSSIBLE BY SUNDAY
NIGHT. SYSTEM MOVES THRU MOST OF FA BY 12Z MON...GFS BEING A
LITTLE FASTER THAN THE NAM BUT BOTH MODELS GETTING BRUNT OF SYSTEM
THRU ALL BUT FAR EAST BY MON AM. THUS WE BROKE MON POP INTO 6 HOUR
PERIODS AND CARRIED THRU AM HOURS ONLY/EAST...WITH WRAP AROUND
LIFTING THRU AND EFFECTIVELY POPS ENDING BY 18Z. SURFACE HIGH
PRESSURE BUILDS IN NEXT AND DRIER AIR AGAIN TAKES OVER.

&&

.AVIATION...
BLANKET OF LOW CLOUDS ASSOCIATED WITH COLDER NORTH WINDS WILL LINGER
THROUGH MOST OF THE DAY. CIGS WILL BE FAIRLY UNIFORM AS THEY SLOWLY
RISE THROUGH THE MVFR RANGE DURING THE DAY. WINDS WILL SLACKEN
GRADUALLY. THERE IS CONSIDERABLE MODEL VARIABILITY AS TO WHEN THE
LOW CLOUDS WILL CLEAR. EARLIEST TIME WOULD BE AROUND 00Z...AND THERE
IS A LOW PROBABILITY THAT MVFR CIGS WOULD PERSIST THROUGH 06Z. THIS
FORECAST WILL BE CONSISTENT WITH EARLIER FORECASTS...STICKING WITH
CLEARING AROUND 00Z. A MID TO HIGH CLOUD DECK WILL ARRIVE TONIGHT AS
LOW CLOUDS DEPART.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...MY
Hazardous weather outlook, Feb 25, 3:16 AM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
316 AM CST FRI FEB 25 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
316 AM CST FRI FEB 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

REFER TO FLOOD WARNINGS AND RELATED STATEMENTS FOR UPDATED
FLOODING INFORMATION. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER CHANCE OF THUNDERSTORMS WITH HEAVY RAIN AND SEVERE WEATHER
POTENTIAL EXISTS SUNDAY AND SUNDAY NIGHT. WHILE HEAVY RAIN WILL BE
THE PRIMARY THREAT...DAMAGING WINDS AND LARGE HAIL WILL ALSO BE
POSSIBLE. ISOLATED TORNADOES CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AGAIN SUNDAY AFTERNOON OR EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Muhlenberg

When
February 25, 12:00 PM CST to February 28, 11:59 PM CST
Where
Muhlenberg County, 0.31 mi WSW of Paradise to 0.52 mi WSW of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.268, -86.985

Flood, Union

When
February 28, 12:00 PM CST to 11:59 PM CST
Where
Union County, 1 mi NNW of Uniontown to 1.95 mi N of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.783, -87.938

Flood, McLean

When
February 28, 12:00 PM CST to 11:59 PM CST
Where
McLean County, Calhoun to 0.36 mi WSW of Calhoun
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.530, -87.270

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282309, 282308, 282310.